Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 503, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Oct 10, 2021, 6:51 PM CDT for Kay County, Oklahoma. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 10, 2021, 6:51 PM CDT (23:51 UTC)
- Expired
- Oct 10, 2021, 7:30 PM CDT
- In force
- 39 min
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Kay County, OK
The radar
The Wichita radar (KICT), 112 km from the middle of the area, began a volume at 23:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 10, 3:22 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 11.9 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 8 J/kg
- Mixed-layer CIN
- -777 J/kg
- Mixed-layer LCL
- 1314 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 273 m²/s²
- 0-3 km storm-relative helicity
- 178 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
689
WUUS54 KOUN 102351
SVROUN
OKC071-110030-
/O.NEW.KOUN.SV.W.0503.211010T2351Z-211011T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
651 PM CDT Sun Oct 10 2021
The National Weather Service in Norman has issued a
* Severe Thunderstorm Warning for...
East central Kay County in northern Oklahoma...
* Until 730 PM CDT.
* At 651 PM CDT, a severe thunderstorm was located 7 miles southwest
of Kaw City, moving northeast at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Kaw City and Kaw Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3678 9675 3678 9679 3677 9679 3677 9682
3675 9682 3674 9683 3675 9687 3675 9689
3673 9691 3668 9693 3669 9702 3670 9703
3700 9675
TIME...MOT...LOC 2351Z 240DEG 43KT 3668 9693
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
WareWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 10, 5:45 PM CDT, 1 hour 6 minutes earlier.
Area forecast discussion, Oct 10, 5:45 PM CDT, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Norman OK
545 PM CDT Sun Oct 10 2021
...New MESOSCALE UPDATE, AVIATION, UPPER AIR...
.MESOSCALE UPDATE FOR SEVERE STORM POTENTIAL
... Issued at 520 PM CDT Sun Oct 10 2021
The onset of a severe weather episode is now underway as storms in
southwestern Oklahoma are now showing signs of rapid organization.
One isolated supercell has evolved just north of Altus. Other
storms appear to be obtaining linear structures northeastward
along and immediately near the front... which is stretched
northeastward toward Ponca City.
The most dangerous conditions are expected to evolve along and
east of a surface low now located over the Red River west of
Frederick. The shear/instability parameter space over southwest
Oklahoma, western north Texas...and especially over central and
south-central Oklahoma along and east of I44 is supportive of
potentially strong tornadoes with any discrete supercell
structures that can be maintained, and/or a damaging wind threat
with QLCS mesovortex features with more linear structures.
Current timeline for potential impacts in the greater OKC metro
area is roughly 7:30 pm to 10:00 pm.
&&
.SHORT TERM...
(This evening through Monday)
Issued at 257 PM CDT Sun Oct 10 2021
Overview:
Severe storms are expected today and this includes a threat of
tornadoes. A conditional significant tornado risk does exist and
details on potential failure modes are covered below. The bottom
line is, although some uncertainties remain, the atmosphere will be
in a highly anomalous state with an intense mid-upper trough with
~80+ knot 500-mb jet at the base of the trough and significant
ageostrophic response causing a rapid evolution of thermodynamic and
kinematic fields. There remains uncertainty with the important
details, particularly storm mode/evolution. It's possible that the
outcome could be favorable with minimal damage, but a reasonable
worst case scenario could lead to some significant impacts. We
continue to urge our partners and the public to help get the word
out of the potential for tornadoes and damaging winds late today
through the evening. Awareness and readiness are key to a successful
outcome.
Severe storms should form in southwest Oklahoma, and/or along the
northwest-southeast oriented front first by late afternoon (likely
not until after 3pm). Discrete or quasi-discrete supercells are
possible, and may remain discrete as far northeast as the OKC metro
area, although this is somewhat uncertain. Development further south
is likely through the evening along the front. Whether linear or
quasi-discrete by that point, continued surging moisture and
strengthening low-level shear will yield a very favorable parameter
space for tornadoes. It's important to note that warm/moist
advection may be the primary driver for destabilization later this
evening and early tonight, and so loss of daytime heating will not
preclude a tornado threat. The severe threat should exit our
forecast area by midnight, or shortly thereafter.
Key Messages:
--It will be difficult not to get at least a couple brief tornadoes
somewhere across roughly the southern half of Oklahoma this evening.
--Although a relatively low probability, there is a window for more
significant tornadoes, probably most likely across portions of
southwest Oklahoma, and probably south of the OKC metro area as it
appears now, though uncertainty remains.
--Storm motions will be fast. East-northeasterly around 40-50 mph.
--A QLCS may form and contain mesovortices and tornadoes within the
line. We will likely be aggressive with warnings with any
surges/bows or rear inflow jets, especially where radar coverage is
poor.
--Heavy rainfall amounts and localized flooding is possible,
especially from near OKC northeastward into the Stillwater and
Chandler areas. We have issued a Flood Watch for that area.
Meteorological Analysis:
Strong mid-upper trough is seen vividly on water vapor channel
imagery in eastern New Mexico as of this writing. Increasing large
scale ascent has so far led to mostly light precipitation/weak
convection north of the cold front in northwest Oklahoma. The front
now extends from near Medford to Watonga to just south of Elk City,
and to the north of there conditions are much cooler and more
stable. This is the portion of our area where we are not
concerned about severe thunderstorms. Near the front, convection
should increase late this afternoon, particularly as moisture
continues to surge northward and the capping EML (observed to be
strong on 17z Lamont sounding) weakens with the approach of the
trough.
Further south into southwest Oklahoma, the most robust convective
development is expected near a triple point and sharpening
dryline. Moisture depth/magnitude may initially be somewhat
limited but any discrete supercells that form would quickly move
into a more moist/unstable environment with lower LCL heights.
This will be during a time period when the atmosphere will be
rapidly evolving and tornadoes (some potentially significant)
could occur in southwest Oklahoma. These storms may remain quasi-
discrete into the OKC metro, but a more likely scenario might be
for a more significant bowing segment/wind event with QLCS
tornadoes by then, as strong DCVA with deepening trough moves in.
Timing will be critical and we'll watch very closely. Either way,
convective impacts to the OKC metro look to be concerning.
Storm mode is the main limiting factor to a more significant tornado
event. However, regardless of storm mode, the increasing instability
and strong low-level shear will be more than favorable for
tornadoes, but a more linear mode would preclude a more significant
longer lived/significant tornado threat. If the trough where a
little less amplified and deep shear vectors a little less
parallel to the surging Pacific front/dryline merger, we would be
more confident in discrete modes sustaining. Nonetheless, shear
vector orientations may remain oblique enough for quasi-discrete
into south-central and southeast Oklahoma later in the evening,
and as mentioned above the near surface buoyancy will still be
present and instability/shear parameter space will be high. So,
the tornado threat is concerning across south-central and
southeast Oklahoma through the evening.
Strong post frontal/Pacific front dryline winds could occur across
our far southwest counties (Knox City, Seymour area), and fire
weather conditions may briefly reach elevated.
To our partners: Thanks for all you do, good luck, and we're here
if we can help in any way.
BRB
&&
.LONG TERM...
(Monday night through next Saturday)
Issued at 257 PM CDT Sun Oct 10 2021
Tuesday will feature another significant mid-latitude system and
the discrete supercell/tornado threat seems to be most likely in
the eastern Panhandles, southwest Kansas, into northwest Oklahoma.
Upscale growth and potential for QLCS and associated hazards would
move through much of the area overnight Tuesday. We'll provide
more details tonight or tomorrow.
BRB
&&
.AVIATION...
(00Z TAFS)
Issued at 520 PM CDT Sun Oct 10 2021
Inclement weather is expected this evening at all but the
northwestern most terminals as a severe thunderstorm episode
impacts the region. There is a high probability for an Airport
Weather Warning at Will Rogers World Airport during the 00z-02z
timeframe, so interests should stay tuned.
Aviation weather conditions will improve at all terminals from
west to east by 06z as a cold front ushers in VFR conditions
through tomorrow.
&&
.UPPER AIR...
Issued at 520 PM CDT Sun Oct 10 2021
An Upper Air flight is planned for 00z..
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 55 76 57 77 / 100 0 0 60
Hobart OK 52 80 58 80 / 80 0 0 60
Wichita Falls TX 55 82 59 83 / 80 0 10 60
Gage OK 47 77 56 76 / 80 0 0 30
Ponca City OK 54 75 53 77 / 100 10 0 50
Durant OK 59 80 57 82 / 100 0 10 60
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch until 4 AM CDT Monday for OKZ013-019-020-025-026-029-
030.
TX...None.
&&
SHORT TERM...20
LONG TERM....12
AVIATION...11Hazardous weather outlook, Oct 10, 12:07 PM CDT, 6 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Norman OK 1207 PM CDT Sun Oct 10 2021 OKZ004>048-050>052-TXZ083>090-111715- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 1207 PM CDT Sun Oct 10 2021 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...This Afternoon and Tonight .Thunderstorms... There is a risk for severe thunderstorms late this afternoon and evening across all of the area except for northwestern Oklahoma. Initially, discrete storms are expected to develop in parts of southwest and central Oklahoma. Eventually, the storms are expected to develop into a line that moves east across portions of northern, central, and southern Oklahoma, and north Texas. Large hail up to the size of baseballs, damaging wind gusts up to 80 mph, and tornadoes are all possible. Damaging winds will become an increasing concern with the line of storms. The severe potential is expected to diminish towards or a little after midnight although showers and storms will continue in some areas overnight. .Flooding... There is a risk for flash flooding this evening into some of the overnight hours. The highest potential for heavy rain that could lead to flooding will be across central Oklahoma, including the OKC metro, up into northeast parts of the state. .DAYS TWO THROUGH SEVEN...Monday through Saturday .Thunderstorms... Severe storms will be possible across much of Oklahoma and western north Texas Tuesday into early Wednesday. All modes of severe weather are possible, particularly in northwestern Oklahoma. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed late this afternoon and evening, and again late Tuesday.
In the hours before
Special weather statement, Oct 10, 5:17 PM CDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Norman OK
517 PM CDT Sun Oct 10 2021
OKZ035-036-102245-
Kiowa OK-Jackson OK-
517 PM CDT Sun Oct 10 2021
...A strong thunderstorm will impact portions of northeastern Jackson
and central Kiowa Counties through 545 PM CDT...
At 517 PM CDT, Doppler radar was tracking a strong thunderstorm near
Altus Air Force Base, moving northeast at 40 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Altus, Snyder, Mountain Park, Roosevelt, Headrick, Friendship, Altus
Air Force Base, Warren, Humphreys and Tom Steed Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3501 9909 3469 9887 3464 9902 3464 9910
3462 9908 3461 9908 3452 9934 3463 9940
TIME...MOT...LOC 2217Z 220DEG 36KT 3463 9928
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
..speg.Local storm report, Oct 10, 5:28 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
528 PM CDT SUN OCT 10 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0527 PM HAIL ALTUS AIR FORCE BASE 34.66N 99.29W
10/10/2021 U1.00 INCH JACKSON OK TRAINED SPOTTER
&&
FMLocal storm report, Oct 10, 6:04 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
604 PM CDT SUN OCT 10 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0559 PM TORNADO 4 S COOPERTON 34.81N 98.87W
10/10/2021 KIOWA OK BROADCAST MEDIA
SWIRLS VISIBLE AT THE SURFACE.
&&Local storm report, Oct 10, 6:05 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
605 PM CDT SUN OCT 10 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM TSTM WND GST 3 S ALTUS 34.59N 99.33W
10/10/2021 M79 MPH JACKSON OK MESONET
&&Local storm report, Oct 10, 6:10 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
610 PM CDT SUN OCT 10 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0559 PM TSTM WND GST 2 NE ALTUS AIR FORCE BA 34.68N 99.27W
10/10/2021 E66 MPH JACKSON OK AWOS
KLTS.
&&Special weather statement, Oct 10, 6:14 PM CDT, 37 minutes before
Special Weather Statement
National Weather Service Norman OK
614 PM CDT Sun Oct 10 2021
TXZ085-086-102345-
Wichita TX-Wilbarger TX-
614 PM CDT Sun Oct 10 2021
...A strong thunderstorm will impact portions of western Wichita and
southeastern Wilbarger Counties through 645 PM CDT...
At 613 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Electra, moving east at 25 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Western Wichita Falls, Iowa Park, Electra and Pleasant Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3400 9907 3413 9868 3387 9859 3383 9890
3384 9902
TIME...MOT...LOC 2313Z 254DEG 22KT 3393 9896
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
WareThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 10, 11:48 AM CDT | Flood Watch | OUN | Cleveland, Lincoln, Logan, Noble, Oklahoma, Payne and 1 more | 11 hr |
| Oct 10, 5:17 PM CDT | Special Weather Statement | OUN | Kiowa | 28 min |
| Oct 10, 5:24 PM CDT | Severe Thunderstorm Warning | OUN | Jackson, Kiowa | 51 min |
| Oct 10, 5:39 PM CDT | Tornado Warning | OUN | Comanche, Kiowa | 51 min |
| Oct 10, 5:46 PM CDT | Severe Thunderstorm Warning | OUN | Jackson, Kiowa, Tillman | 29 min |
| Oct 10, 6:05 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Comanche, Kiowa, Washita | 55 min |
| Oct 10, 6:14 PM CDT | Tornado Warning | OUN | Caddo, Kiowa | 46 min |
| Oct 10, 6:23 PM CDT | Severe Thunderstorm Warning | OUN | Cotton | 52 min |
| Oct 10, 6:29 PM CDT | Areal Flood Advisory | OUN | Caddo, Comanche, Kiowa, Washita | 3 hr |
| Oct 10, 6:53 PM CDT | Severe Thunderstorm Warning | OUN | Comanche, Cotton, Jefferson, Stephens, Tillman | 52 min |
| Oct 10, 6:53 PM CDT | Tornado Warning | OUN | Caddo, Grady | 52 min |
| Oct 10, 6:57 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Canadian, Comanche, Grady | 48 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.